Minnesota, 2019

Hail and Damaging Winds in Minnesota, July 14, 2019

July 14, 2019 · NWS DLH · 4 events in 3 counties and zones

A warm front lifted across central and northeastern Minnesota during the day on the 14th. Thunderstorms developed along the front with a few of the storms producing marginally severe hail and damaging wind gusts in the Brainerd Lakes area during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front lifted across central and northeastern Minnesota during the day on the 14th. Thunderstorms developed along the front with a few of the storms producing marginally severe hail and damaging wind gusts in the Brainerd Lakes area during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 1:30 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
230 PM CDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday)
Issued at 230 PM CDT Sun Jul 14 2019

Severe weather threat for this afternoon into the evening,
transitioning to a possible flash flood threat tonight. Another
round of strong to severe storms on Monday into Monday night.
Confidence on how exactly storms will evolve is very low due to the
numerous boundaries and gravity waves apparent on satellite imagery
approaching the unstable airmass across northern Minnesota, and then
how convection evolves today/tonight will factor into how convection
evolves tomorrow. However, in general a warm, humid, and unstable
airmass across the Upper Midwest will lead to continued threat for
showers and storms today through Monday night. Dew points will reach
into the low 70s on Monday which will be the worst of the summer so
far, making it feel very sticky outside and leading to heat index
values in the 90s.

Late today/tonight...As expected, a very unstable airmass has
developed across much of Minnesota this afternoon with MLCAPE values
of 1500 to 2000+ j/kg across much of central/north-central MN as of
2 PM, which will continue to grow and build eastward given the
southerly flow at low levels. While on the synoptic scale the Upper
Midwest is under a broad ridge (arguably zonal flow at this point),
convection across southern Canada into the Dakotas last night into
today has caused numerous boundaries and one clearly defined MCV
over eastern South Dakota. As the remnants from this convection
tracks east into western Minnesota, storms are expected to intensify
and move towards central Minnesota. Deep layer wind field should
support at least a few clusters of storms given around 30 to 40
knots of deep layer shear at best, with the mainly speed shear
nature of the wind profile resulting in a few bowing segments.
Storms should be outflow dominant, minimizing the risk for a
tornado. A few storms could produce large hail, especially if
discrete storms can develop. As storms evolve this evening, storm
motions could be favorable for training storms for a few hours
tonight in northwest Wisconsin into parts of east-central MN leading
to a flash flooding threat.

Monday will be hot and humid with highs in the 80s and dew points in
the 60s to low 70s, even into the tip of the MN Arrowhead. There
will likely be scattered strong to severe storms through the day and
into the night, but there are a few different possible scenarios for
how storms could develop. To the north, a mid-level shortwave
moving across south-central Manitoba into northwest Ontario will
result in a broad area of large-scale lift within a warm sector in
SE Manitoba and northwest Ontario. Showers and storms will develop
along and head of a cold front associated with the mid-level wave
in Canada, and some of those storms could approach northern
Minnesota sometime Monday, probably in the afternoon. There could
be multiple rounds of storms before the cold front arrives, and
storms could be strong to severe given the moderate instability
around 1000-2000 j/kg MLCAPE and deep layer shear around 35-45
knots. A second possibility for convection on Monday is simply
storms firing off residual boundaries left from overnight
convection within unstable airmass across the Northland. And a
third possibility is that as storms evolve tonight, they don't
completely exit northwest Wisconsin and reintensify on Monday
afternoon. The storms could also slowly move south and end up
creating a boundary between the more worked-over stable airmass
and the less stable air across the rest of the region. Any storms
that develop could be strong to severe, with the main threats
being large hail and damaging winds.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun Jul 14 2019

Several rounds of thunderstorms are possible during the long term
along with warm and humid conditions through Friday.

Quasi-zonal flow aloft will continue Tuesday. Surface high
pressure anchored over the central Rockies will influence
conditions into the Northern Plains and Upper Midwest.
Southwesterly flow at 850 mb will continue to stream warm, moist,
and unstable air into the Northland. A few thunderstorms may
percolate over our southern forecast area Tuesday afternoon with
quieter weather expected across the north. An upper-level trough
will ripple through the region starting Tuesday evening. A
complex of thunderstorms is forecast to develop in South Dakota
and Nebraska and will be carried northeastward into the Northland
overnight. The main trough axis will move into the area Wednesday
afternoon and will support another round of thunderstorms. Zonal
flow aloft returns for Thursday building into a ridge as a jet
streak moves along the international border from Montana to
Minnesota. Another round of thunderstorms is possible Thursday
and Thursday night. Friday looks quieter with rising heights over
the Northland. Shower and thunderstorm chances return again for
Saturday as a deepening trough moves into the region.

Temperatures will be warm for the upcoming week. Highs will be in
the upper 70s and low 80s along the North Shore to the middle and
upper 80s in central Minnesota east into northern Wisconsin
Tuesday. Marginally cooler on Wednesday with mostly cloudy skies.
Highs will be in the upper 60s to low 70s along the North Shore
and the middle 80s across our south. Temperatures trend warmer
again Thursday and Friday with readings similar to Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 106 PM CDT Sun Jul 14 2019

Difficult forecast this afternoon with several areas of
thunderstorm development possible. One area of potential storm
development is over north-central Minnesota where showers remnants
of this morning's convection interacts with a warm front surging
northward. A second area of thunderstorm development is over west-
central Minnesota and eastern South Dakota, south of the warm
front. Forecast details are highly sensitive to if and when storms
may develop. Have narrowed down the timing of thunderstorms to
the most likely period at each terminal. Patchy fog may develop
tonight where storms have occurred.

&&

.MARINE...
Issued at 230 PM CDT Sun Jul 14 2019

Northeast winds will continue over western Lake Superior this
afternoon and evening in the 5 to 15 knot range. We're still
awaiting thunderstorm development. Should storms develop over
northern Minnesota, they may eventually move over the lake with
locally higher winds/waves, cloud-to-water lightning, small hail,
and heavy rainfall. There is a small chance a wake low may
develop behind the storms, which would result in sustained winds
of 25 to 35 knots for several hours. The development of a wake
low is highly dependent on storms developing and the strength of
those storms. Have not included any stronger winds from this
effect with this forecast. Winds Monday should remain below 15
knots with another round of thunderstorms possible over the
waters during the afternoon and evening hours. Thereafter,
periodic chances of thunderstorms are expected Tuesday night,
Wednesday afternoon and night, and Thursday afternoon and
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  85  67  86 /  40  50  50  20
INL  65  88  61  83 /  30  40  40  10
BRD  71  90  69  88 /  50  50  50  20
HYR  69  84  69  86 /  60  70  80  30
ASX  68  85  68  87 /  40  60  70  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Jul 14, 1:40 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
240 PM CDT Sun Jul 14 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
240 PM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are possible through late afternoon
into tonight across east-central Minnesota into northwest
Wisconsin. The greatest severe weather threat will exist in
central Minnesota including the Brainerd Lakes region and Lake
Mille Lacs. The strongest storms will be capable of large hail and
damaging winds.

Late today into tonight there is also a threat for flash flooding.
Every storm will produce heavy rainfall, and along an area from
Brainerd to Hinckley to Hayward there may be repeat thunderstorms
that leads to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible through much of the upcoming week,
with some strong to severe, especially Monday into Monday night.
Additionally, conditions will remain warm and humid through the
week. Heat indices will be from 90 to 100 Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and tonight, and
again on Monday.

LSZ121-140>148-151945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
240 PM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible over the waters this afternoon and
tonight. The best chance of storms over southern stretches of the
waters, generally south of a line from Two Harbors, MN to 48
nautical miles north of Saxon Harbor. A few of the storms will be
capable of wind gusts of 35 to 45 knots, large hail, frequent
cloud-to- water lightning, and locally heavy rainfall which may
reduce visibility to less than one mile. Storms are expected to
move out of the area late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of thunderstorms are forecast during much of the
upcoming week. Some storms may be strong to severe with gusty
winds, large hail, and frequent cloud-to-water lightning the main
threats.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 14, 3:04 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
404 PM CDT Sun Jul 14 2019

MNZ025-034-142130-
Crow Wing-North Cass-
404 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND NORTH
CENTRAL CROW WING COUNTIES...

At 404 PM CDT, a strong thunderstorm was near Longville, or 23 miles
east of Walker, moving southeast at 10 mph.

Wind gusts up to 45 mph, penny size hail, and frequent
cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
Emily, Fifty Lakes, Wabedo, Longville, Outing, Woman Lake, Thunder
Lake, Inguadona, Lake Roosevelt, Washburn Lake, and Laura Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4708 9409 4694 9377 4693 9379 4674 9405
      4696 9427
TIME...MOT...LOC 2104Z 314DEG 10KT 4697 9411

Huyck
Special weather statement, Jul 14, 3:06 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
406 PM CDT Sun Jul 14 2019

MNZ025-142115-
North Cass-
406 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...

At 405 PM CDT, a strong thunderstorm was near Walker, moving east at
20 mph.

Wind gusts up to 45 mph, dime size hail, torrential rainfall, and
frequent cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
Walker, Leech Lake, Wilkinson, and Whipholt.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4725 9466 4728 9430 4701 9432 4707 9466
TIME...MOT...LOC 2105Z 272DEG 17KT 4716 9456

Huyck
Special weather statement, Jul 14, 3:30 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
430 PM CDT Sun Jul 14 2019

MNZ025-142200-
North Cass-
430 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS COUNTY...

At 430 PM CDT, a strong thunderstorm was near Wabedo, or 27 miles
southeast of Walker, moving southeast at 10 mph.

Wind gusts up to 35 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Emily, Outing, Thunder Lake, Laura Lake, Lake Roosevelt, and Washburn
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4693 9418 4702 9405 4698 9378 4686 9377
      4680 9378 4680 9403
TIME...MOT...LOC 2130Z 311DEG 10KT 4692 9404

Moore
Special weather statement, Jul 14, 3:47 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
447 PM CDT Sun Jul 14 2019

MNZ025-142200-
North Cass-
447 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS COUNTY...

At 447 PM CDT, a strong thunderstorm was near Hackensack, or 9 miles
south of Walker, moving east at 20 mph.

Wind gusts up to 30 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Hackensack, Ten Mile Lake, Pheasant Lake, Webb Lake, Big Portage
Lake, Whipholt, and Lake Ada.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4704 9435 4682 9436 4685 9466 4703 9466
TIME...MOT...LOC 2147Z 267DEG 18KT 4695 9462

Moore
Local storm report, Jul 14, 4:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT SUN JUL 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 W HACKENSACK          46.92N 94.55W
07/14/2019  M0.25 INCH       CASS               MN   TRAINED SPOTTER

&&
Local storm report, Jul 14, 4:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT SUN JUL 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             HACKENSACK              46.93N 94.53W
07/14/2019  M0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

The radar

The Duluth radar (KDLH), 171 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cass

When
July 14, 4:12 PM CST
Where
Cass County, 2.01 mi ESE of Hackensack
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.920, -94.460

Most of the hail was pea-sized but there were several to the size of quarters.

Thunderstorm Wind, Cass

When
July 14, 4:15 PM CST to 4:17 PM CST
Where
Cass County, 3.94 mi SSE of Hackensack
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.880, -94.460

The Cass County Sheriff relayed a report of large pine and poplar trees down in this area along with power lines.

Thunderstorm Wind, Crow Wing

When
July 14, 5:06 PM CST to 5:08 PM CST
Where
Crow Wing County, 1.46 mi SSE of Manhattan Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.710, -94.120

Thunderstorm winds led to downed power lines in the area.

Thunderstorm Wind, Aitkin

When
July 14, 6:43 PM CST to 6:45 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.530, -93.710

Aitkin County Sheriff reported that power lines and trees were downed within the city of Aitkin due to the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843217, 843218, 843219, 843220.